Follow
Share

my stepdad seems to be worse.
quetiapine, just bumped to 50 mg 3X daily
lorazepam, weaning him off .5 mg twice daily (only give when agitated)
divalproex dr 250 mg 2X daily

since adding the divalproex, he has become combative (his medical care providers are not the most responsive but we're locked in until October)

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Xanax never caused nightmares for me, but drugs do affect us each individually.
Helpful Answer (0)
Report

Xanax is for short term anxiety and lasts about 3-4 hrs. The others like clonazepam/Klonopin, lorazepam/Ativan or clorazepate/Tranxene are longer acting and last about 7-9 hrs. If someone is extremely anxious, their anxiety may break through before the longer end of the time range given.
Helpful Answer (0)
Report

Thanks for info on xanax. I do know it can cause nightmares...but daytime use is helpful..marymember
Helpful Answer (0)
Report

Xanax is the same class of drug as Ativan. When my mom was at home, I gave her .25mg on those nights where she was extra confused and agitated. Now she has been taken off xanax and has some other sort of magical formula going. I have not been told what is included in her current regimen.
Helpful Answer (1)
Report

What about xanax? Have any of you tried that for anxiety?marymember
Helpful Answer (0)
Report

To further explore any information on drugs or interactions you can go to drugs, a large site with plenty of information. I'm sure this site information will be altered soon, which is a shame, as it's just to help you out. Best of luck to you.
Helpful Answer (0)
Report

I'm sorry that someone has removed part of the links to the information I gave you. I hope you used them before the alteration occurred.
Helpful Answer (0)
Report

Lorazepam is generic Ativan.
Helpful Answer (1)
Report

Quetipine is an antipsychotic. It worked wonders for my mom! Lorazapam is an antianxiety med and may be causing the behaviors you are seeing. It is Ativan which can have the exact opposite effect on the elderly especially those with dementia, as intended.this also happened to my mom they tried ativan in the emergency room because her behaviors had become impossible to deal with. They kept her overnight for observation, and had to admit her the next day because on the Ativan the behaviors became worse. Google "ativan and elderly"

My recommendation is to take him to the ER and have him admitted for a geriatric psych evaluation. Do not take him home even if pressured. Tell staff you are nkt able to care for him until you are certain the meds are helping him. You do not need to wait until October to get this straightened out! You would go crazy by then, if you survive it.
Helpful Answer (1)
Report

Quetiapine is generic seroquel, which is a sedative. Good to sleep with.
Helpful Answer (1)
Report

In some cases, the patient needs to be admitted to the hospital where a good Neurologist oversees the dosage and administration of medications. Don't be afraid to go that route.
Helpful Answer (1)
Report

I myself went through a phase where my anxiety from GAD (Generalized Anxiety Disorder) shot through the roof, so besides my usual 4 mgs of clonazepam (similar to lorazepam) my Dr. eventually titrated me up to 600 mg of quetiapine. I then became calm...back to normal with no extra anxiety torturing me. 600mgs is a normal adult dose of quetiapine/Seroquel for depression and anxiety.
I'm not familiar with divalproex, is your stepdad bipolar? If so, the divalproex and seroquel are both supposed to help. I'm sorry to hear his healthcare providers aren't interested in doing the best they can for him. That makes me mad. They're not doing their jobs. Your stepdad deserves professionals who do their jobs well.

I ran a check for compatibility for the 3 drugs you mention and there are 3 moderate interactions between them. These are not to be taken lightly. Possibly they may be the cause of the combative behavior of your stepdad, though it's not specifically listed. The timing of the behavior after adding the divalproex has to make you wonder if a trial without the divalproex is called for to see if it's the source of the behavioral problems. Here's a link to the interactions (remove the parentheses):

drugs/interactions-check.php?drug_list=918-0,1488-0,1979-1274

Here's a link to the dose of quetiapine/Seroquel when taken with divalproex:

drugs/dosage/seroquel.html

I hope you feel better with this information in hand.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.